Mild to Severe Signs of Tardive Dyskinesia You Should Pay Attention To

Tardive dyskinesia is estimated to affect at least 500,000 people in the U.S. within the next year. Those who use certain medications have been treated for depression, epileptic seizures, anxiety, schizophrenia, schizoaffective disorder, bipolar disorder, heartburn and even nausea. And unfortunately, the list of medications goes on. Furthermore, many don’t know the first signs of the disorder. The more you wait to discover it, the more likely you are to develop an even more persistent and irreversible form of tardive dyskinesia.

What is Tardive Dyskinesia?
According to Mental Health America, Tardive dyskinesia is a neurological disorder caused by the long-term use of neuroleptic drugs, or anti-psychotic medications. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Neuroleptic drugs work by blocking dopamine receptors in the brain. Dopamine is a neurotransmitter that helps control the brain’s reward and pleasure centers but also plays a major role in motor functioning. As a result, neuroleptic drugs can cause disorders affecting the motor system.

Tardive dyskinesia is characterized by repetitive and involuntary movements. Approximately 60 to 70 percent of the cases are mild, with about 3 percent being extremely severe. Severe cases may involve problems such as difficulty swallowing, speech interference, disfigured facial features, and breathing trouble.

Not sure how severe your case of Tardive dyskinesia may be? Check out these features listed from the mildest signs to the most severe: